Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS El Paso, TX

May 23, 2018Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 23, 2018, 2:51 PM MDT for Otero County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 2:51 PM MDT (20:51 UTC)
Expired
May 23, 2018, 3:15 PM MDT
In force
24 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 73 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3740 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS54 KEPZ 232051
SVREPZ
NMC035-232115-
/O.NEW.KEPZ.SV.W.0007.180523T2051Z-180523T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
251 PM MDT WED MAY 23 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central Otero County in south central New Mexico...

* Until 315 PM MDT

* At 250 PM MDT, a severe thunderstorm was located 13 miles north of
  Elk, or 24 miles southeast of Ruidoso, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Otero County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3325 10532 3306 10531 3302 10532 3301 10533
      3315 10545 3326 10533
TIME...MOT...LOC 2050Z 325DEG 9KT 3314 10533 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
1 follow-up statement
563 
WWUS54 KEPZ 232109
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
309 PM MDT WED MAY 23 2018

NMC035-232119-
/O.EXP.KEPZ.SV.W.0007.000000T0000Z-180523T2115Z/
Otero NM-
309 PM MDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3325 10532 3306 10531 3302 10532 3301 10533
      3315 10545 3326 10533
TIME...MOT...LOC 2109Z 325DEG 9KT 3311 10531 

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:27 AM MDT, 12 hours 24 minutes earlier.

Area forecast discussion, May 23, 2:27 AM MDT, 12 hours 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
227 AM MDT Wed May 23 2018

.SYNOPSIS...
Sufficiently moist and unstable air will flow into portions of
southern New Mexico and west Texas to produce a few thunderstorms
for areas east of El Paso today and again on Thursday. Otherwise
west to southwest winds will bring warm dry weather across most of
the Borderland today through early next week.

&&

.DISCUSSION...
Upper low will drift slowly eastward across Nevada into Utah today
and lift to the northeast into Wyoming on Wednesday inducing
southwesterly winds western and middle portions of the CWA in the
afternoon. This will advect very warm dry air into these areas
resulting in mostly sunny conditions and no rainfall. Over the
eastern zones winds will remain mostly southeasterly and this will
sustain some low level moisture transport. Thus expect surface
dewpoints in the 40s and even lower 50s for eastern portions of
Otero and Hudspeth counties. With warm surface temperatures this
afternoon air mass will destabilize over the far east with CAPES
around 700 to 1400 J/kg resulting in a few afternoon and evening
thunderstorms today and again on Thursday.

By Thursday another deep upper low approaches the west coast with
system advancing slowly across california into Nevada Friday and
Saturday. Downslope flow will concurrently induce lee surface
troughing through eastern Colorado into eastern New Mexico. This
scenario will generate deep west to southwest flow across the CWA
with advection of dry air across the entire CWA pushing surface
dewpoints down below 30 F even over far eastern
zones.Consequently very warm dry weather with above normal
temperatures forecasted all locations.

Saturday through Tuesday the upper low drifts across Utah into the
northern Rockies causing westerly gradients aloft to strengthen
across the CWA. With lee surface trough remaining to the east
breezy conditions may develop over some areas this weekend with
very warm dry weather conditions continuing.

&&

.AVIATION...valid 23/12z-24/12z.
A few areas of MVFR or IFR visibilities in showers and
thunderstorms for areas east of an Alamogordo New Mexico to Fort
Hancock Texas line mainly from 18z-03z. Otherwise VFR conditions
with skies CLR-SCT60. Wind speeds mostly from 5 to 15 kts except
for gusts to 40 kts near thunderstorms.

&&

.FIRE WEATHER...
Sufficiently moist and unstable air will flow into portions of
southern New Mexico and west Texas to produce a few thunderstorms
for areas east of Alamogordo and El Paso today and again on
Thursday. Otherwise west to southwest winds will bring warm dry
weather with above normal temperatures across most of the
region today through early next week. Near Red Flag conditions
may occur over some locations Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  66  94  67 /   0   0   0   0
Sierra Blanca           91  65  91  64 /  10  10  20  10
Las Cruces              91  58  94  58 /   0   0   0   0
Alamogordo              90  60  92  60 /   0   0   0   0
Cloudcroft              70  44  72  48 /  20   0  20  20
Truth or Consequences   90  62  93  59 /   0   0   0   0
Silver City             83  52  87  53 /   0   0   0   0
Deming                  90  55  94  55 /   0   0   0   0
Lordsburg               89  54  93  54 /   0   0   0   0
West El Paso Metro      91  66  94  65 /   0   0   0   0
Dell City               90  58  91  60 /  20  10  20  10
Fort Hancock            93  70  94  66 /   0   0   0   0
Loma Linda              89  60  91  64 /   0   0   0   0
Fabens                  93  62  94  64 /   0   0   0   0
Santa Teresa            91  61  94  62 /   0   0   0   0
White Sands HQ          91  67  93  63 /   0   0   0   0
Jornada Range           91  56  94  57 /   0   0   0   0
Hatch                   92  56  94  57 /   0   0   0   0
Columbus                92  59  96  57 /   0   0   0   0
Orogrande               92  66  93  64 /   0   0   0   0
Mayhill                 76  49  79  52 /  20   0  20  20
Mescalero               78  47  81  52 /  20   0  20  20
Timberon                76  44  79  51 /  20   0  20  20
Winston                 86  49  89  48 /   0   0   0   0
Hillsboro               86  54  90  55 /   0   0   0   0
Spaceport               89  57  93  57 /   0   0   0   0
Lake Roberts            84  43  87  48 /   0   0   0   0
Hurley                  84  50  87  52 /   0   0   0   0
Cliff                   87  43  91  44 /   0   0   0   0
Mule Creek              86  44  90  46 /   0   0   0   0
Faywood                 85  52  89  53 /   0   0   0   0
Animas                  90  54  94  55 /   0   0   0   0
Hachita                 91  54  94  54 /   0   0   0   0
Antelope Wells          91  54  93  55 /   0   0   0   0
Cloverdale              85  52  89  54 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, May 23, 5:50 AM MDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
550 AM MDT Wed May 23 2018

NMZ401>417-TXZ418>424-241315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
550 AM MDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
A few showers and thunderstorms will occur over Hudspeth and eastern
Otero Counties mainly this afternoon and early this evening. Several
storms may produce brief heavy rains, wind gusts to 50 mph and small
hail.

No significant weather expected elsewhere.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday.
A few showers and thunderstorms will occur over eastern Hudspeth and
eastern Otero Counties on Thursday. Several storms may produce brief
heavy rains, wind gusts to 50 mph and small hail.

Otherwise very warm dry weather is expected through the period.
Afternoon high temperatures around  95 to 100 across many lowland
locations may cause heat related health problems.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Rogash

In the hours before

Special weather statement, May 23, 1:05 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service El Paso TX
105 PM MDT WED MAY 23 2018

NMZ416-231945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
105 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
145 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Glencoe, or 12 miles east of Apache Summit, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm. Heavy downpours of one-half to one inch of rain are also
possible.

This storm will remain over mainly rural areas of north central Otero
County.

LAT...LON 3316 10532 3315 10534 3330 10544 3331 10541
      3330 10532
TIME...MOT...LOC 1903Z 237DEG 13KT 3325 10539

DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:05 PM MDTSpecial Weather StatementEPZ40 min
May 23, 1:25 PM MDTAreal Flood AdvisoryEPZOtero110 min
May 23, 1:27 PM MDTSevere Thunderstorm WarningEPZOtero33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.